Do you feel bad when you can't tan? You may be a tanning addict.
Last year, a study of beachgoers showed that people who tan a lot are much like people who drink or drug too much. That is, too-frequent tanners act a lot like addicts.
Now researchers report that frequent tanning isn't just like an addiction. It really may be an addiction.
The researchers looked at frequent tanners -- those who tan eight to 15 times a month. Their study shows that frequent tanners get withdrawal symptoms when given naltrexone, a drug that blocks a narcotic-like substance produced in the skin during tanning. But infrequent tanners who take naltrexone don't get withdrawal symptoms.
"In the beginning, we gave standard 50-milligram doses of naltrexone to frequent tanners," says researcher Mandeep Kaur, MD, a dermatologist at Wake Forest University Baptist Medical Center. "All of them developed symptoms consistent with physiological withdrawal: nausea, dizziness, and shaking. So we had to stop that study."
In their most recent study, Kaur and colleagues enrolled eight frequent tanners and eight people who tanned, but did so infrequently. They started them all on just 5 milligrams of naltrexone and gradually increased the dose. When they got to 15 milligrams, four of the frequent tanners got telltale withdrawal symptoms.
"Four of the eight frequent tanners ended up reporting nausea or jitteriness," Kaur says. "Two of them dropped out of the study after taking the 15-milligram dose of naltrexone."
None of the infrequent tanners got any withdrawal symptoms. And people who aren't addicted to narcotics rarely get these kinds of side effects from such a low dose of naltrexone.
"So I don't think it is a side effect of naltrexone. I think it is physiological withdrawal from tanning," Kaur says.
The findings appear in the April 2006 issue of the Journal of the American Academy of Dermatology.
Hooked on Tanner's High?
Tanning, dermatologists have found, makes the skin give off endorphins. These opioid compounds make a person feel good. They are the reason endurance runners report "runner's high." Could there really be such a thing as tanner's high?
The author of the 2005 report suggesting that frequent tanning may be a type of substance abuse is Richard Wagner Jr., MD, deputy chairman of dermatology and director of dermatologic surgery at the University of Texas Medical Branch at Galveston. Wagner says the idea came from skin cancer patients who couldn't stop tanning.
"Every dermatologist will tell you there are some patients we are concerned about," Wagner tells WebMD. "We know ultraviolet (UV) light can lead to skin cancer. Yet we all see patients with skin cancer who are always tan. We tell them not to tan on purpose, and some say, 'But doc, I like it too much. It makes me feel relaxed. I know I am getting skin cancer, but I can't stop.'"
So Wagner went down to the beach and gave addiction questionnaires to people who were sunning themselves. As many as half met the psychological criteria for substance-related disorder. That substance: sun tanning.
Drug of Choice: UV Light
Wagner and Kaur suspect that frequent tanners get hooked on the endorphins produced by tanning under ultraviolet light. The skin makes endorphins when it's exposed to UV light -- the same light that causes skin cancer.
"The problem with tanning is that the physiologic response of tanning is due to UV light," Wagner says. "UV light is a tumor promoter. That is why dermatologists try to limit their patients' exposure."
At their tanning research lab, Kaur's team has two identical-looking tanning beds. One uses UV light. The other does not.
The researchers enrolled eight frequent tanners and eight infrequent tanners in their study. They had them use both tanning beds and had them rate their preference. Then they gave each participant escalating doses of naltrexone or an inactive placebo pill.
The infrequent tanners slightly preferred tanning under the endorphin-producing UV light. Naltrexone slightly reduced this preference.
The frequent tanners greatly preferred tanning under UV light. This preference was markedly reduced when they were on 15-milligram or 25-milligram doses of naltrexone. And as noted above, four of these participants showed physical signs of withdrawal.
How can you tell if you're a tanning addict? Kaur says to look at how often you are sunbathing or visiting a tanning salon. Kaur says if you have an unlimited pass to a tanning salon and are going eight or more times a month, watch out. He also cautions about the hazards of tanning.
"If you are tanning yourself eight or more times a month, between the hours of 10 a.m. and 4 p.m. -- if you are baking yourself, this is going to affect you," Kaur says. "And that goes for tanning beds, too. They say they are safe, but there is no such thing as safe tanning.”
UV light isn't all bad. Skin exposed to UV light makes vitamin D. Normal sun exposure generates plenty of vitamin D. Kaur says that people who avoid sunlight should make sure they get plenty of vitamin D.
By Daniel J. DeNoon, reviewed by Louise Chang, MD
SOURCES: Kaur, M. Journal of the American Academy of Dermatology, April 2006; vol 54: pp 709-711. Warthan, M.M. Archives of Dermatology, August 2005; vol 141: pp 963-966.Mandeep Kaur, MD, instructor in dermatology, Wake Forest University Baptist Medical Center. Richard Wagner Jr., MD, professor and deputy chairman of dermatology; director of dermatologic surgery,University of Texas Medical Branch, Galveston.